Alert archive / Illinois / Storm Watches in 2012
Storm Watch 2, NWS Chicago, IL
NWS Chicago, IL issued this storm watch at Dec 18, 2012, 3:21 AM CST. It took effect at Dec 20, 2012, 2:00 PM CST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 18, 2012, 3:21 AM CST (09:21 UTC)
- In effect from
- Dec 20, 2012, 2:00 PM CST
- Expired
- Dec 18, 2012, 4:19 PM CST
- In force
- Issued by
- NWS Chicago, IL
The text
As transmitted, in the capitals the NWS used until 2016.
791 WHUS73 KLOT 180921 MWWLOT URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE CHICAGO IL 321 AM CST TUE DEC 18 2012 LMZ261-362-364-366-563-565-181730- /O.NEW.KLOT.GL.A.0034.121220T1400Z-121221T0000Z/ /O.NEW.KLOT.SR.A.0002.121221T0000Z-121221T1200Z/ LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH FOX ISLAND 5 NM OFFSHORE- LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI- LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO MID LAKE- 321 AM CST TUE DEC 18 2012 ...GALE WATCH IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY AFTERNOON... ...STORM WATCH IN EFFECT FROM THURSDAY EVENING THROUGH LATE THURSDAY NIGHT... THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A GALE WATCH... WHICH IS IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY AFTERNOON. A STORM WATCH HAS ALSO BEEN ISSUED. THIS STORM WATCH IS IN EFFECT FROM THURSDAY EVENING THROUGH LATE THURSDAY NIGHT. * WINDS...NORTHEAST GALES TO 40 KT THURSDAY. NORTH STORM FORCE TO 50 KT THURSDAY NIGHT. * SIGNIFICANT WAVES...TO 10 FT THURSDAY AND TO 18 FT THURSDAY NIGHT. * OCCASIONAL WAVES...TO 14 FT THURSDAY AND TO 24 FT THURSDAY NIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO 47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER ALTERING THEIR PLANS. A STORM WATCH IS ISSUED WHEN THE RISK OF STORM FORCE WINDS OF 48 TO 63 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER ALTERING THEIR PLANS. && $$ LMZ080-567-669-671-673-675-740>745-777-779-868-870-872-874-876- 878-181730- /O.NEW.KLOT.SR.A.0002.121220T2000Z-121221T1200Z/ LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM OFFSHORE TO MID LAKE-WINTHROP HARBOR TO WILMETTE HARBOR- WILMETTE HARBOR TO NORTHERLY ISLAND- NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY- LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO MID LAKE- 321 AM CST TUE DEC 18 2012 ...STORM WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH LATE THURSDAY NIGHT... THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A STORM WATCH...WHICH IS IN EFFECT FROM THURSDAY AFTERNOON THROUGH LATE THURSDAY NIGHT. * WINDS...NORTHWEST STORM FORCE TO 55 KT. * SIGNIFICANT WAVES...TO 20 FT. * OCCASIONAL WAVES...TO 28 FT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A STORM WATCH IS ISSUED WHEN THE RISK OF STORM FORCE WINDS OF 48 TO 63 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER ALTERING THEIR PLANS. && $$
1 follow-up statement
840 WHUS73 KLOT 182219 MWWLOT URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE CHICAGO IL 419 PM CST TUE DEC 18 2012 LMZ740>745-190630- /O.NEW.KLOT.SC.Y.0121.121220T0200Z-121220T0900Z/ /O.NEW.KLOT.GL.W.0058.121220T0900Z-121220T1900Z/ /O.UPG.KLOT.SR.A.0002.121220T2000Z-121221T1200Z/ /O.NEW.KLOT.SR.W.0004.121220T1900Z-121221T2200Z/ WINTHROP HARBOR TO WILMETTE HARBOR- WILMETTE HARBOR TO NORTHERLY ISLAND- NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY- 419 PM CST TUE DEC 18 2012 ...SMALL CRAFT ADVISORY IN EFFECT FROM 8 PM WEDNESDAY TO 3 AM CST THURSDAY... ...GALE WARNING IN EFFECT FROM 3 AM TO 1 PM CST THURSDAY... ...STORM WARNING IN EFFECT FROM 1 PM THURSDAY TO 4 PM CST FRIDAY... THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A GALE WARNING...WHICH IS IN EFFECT FROM 3 AM TO 1 PM CST THURSDAY. A STORM WARNING HAS ALSO BEEN ISSUED. THIS STORM WARNING IS IN EFFECT FROM 1 PM THURSDAY TO 4 PM CST FRIDAY. IN ADDITION...A SMALL CRAFT ADVISORY HAS BEEN ISSUED. THIS SMALL CRAFT ADVISORY IS IN EFFECT FROM 8 PM WEDNESDAY TO 3 AM CST THURSDAY. THE STORM WATCH IS NO LONGER IN EFFECT. * WINDS...NORTHWEST STORM FORCE WINDS TO 50 KT. * SIGNIFICANT WAVES...TO 25 FT. * OCCASIONAL WAVES...TO 33 FT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. A STORM WARNING MEANS WINDS OF 48 TO 63 KNOTS ARE IMMINENT OR OCCURRING. RECREATIONAL BOATERS SHOULD REMAIN IN PORT...OR TAKE SHELTER UNTIL WINDS AND WAVES SUBSIDE. COMMERCIAL VESSELS SHOULD PREPARE FOR VERY STRONG WINDS AND DANGEROUS SEA CONDITIONS...AND CONSIDER REMAINING IN PORT OR TAKING SHELTER IN PORT UNTIL WINDS AND WAVES SUBSIDE. A SMALL CRAFT ADVISORY MEANS THAT WINDS OF 22 TO 33 KNOTS AND/OR WAVES GREATER THAN 4 FT WILL PRODUCE HAZARDOUS CONDITIONS FOR SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ LMZ261-362-364-366-563-565-190630- /O.UPG.KLOT.GL.A.0034.121220T1400Z-121221T0000Z/ /O.NEW.KLOT.GL.W.0058.121220T1400Z-121221T0000Z/ /O.UPG.KLOT.SR.A.0002.121221T0000Z-121221T1200Z/ /O.NEW.KLOT.SR.W.0004.121221T0000Z-121221T2200Z/ LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH FOX ISLAND 5 NM OFFSHORE- LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI- LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO MID LAKE- 419 PM CST TUE DEC 18 2012 ...GALE WARNING IN EFFECT FROM 8 AM TO 6 PM CST THURSDAY... ...STORM WARNING IN EFFECT FROM 6 PM THURSDAY TO 4 PM CST FRIDAY... THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A GALE WARNING...WHICH IS IN EFFECT FROM 8 AM TO 6 PM CST THURSDAY. A STORM WARNING HAS ALSO BEEN ISSUED. THIS STORM WARNING IS IN EFFECT FROM 6 PM THURSDAY TO 4 PM CST FRIDAY. THE GALE WATCH IS NO LONGER IN EFFECT. THE STORM WATCH IS NO LONGER IN EFFECT. * WINDS...NORTH TO NORTHWEST STORM FORCE WINDS TO 50 KT. * SIGNIFICANT WAVES...TO 18 FT THURSDAY NIGHT AND FRIDAY. * OCCASIONAL WAVES...TO 24 FT THURSDAY NIGHT AND FRIDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. A STORM WARNING MEANS WINDS OF 48 TO 63 KNOTS ARE IMMINENT OR OCCURRING. RECREATIONAL BOATERS SHOULD REMAIN IN PORT...OR TAKE SHELTER UNTIL WINDS AND WAVES SUBSIDE. COMMERCIAL VESSELS SHOULD PREPARE FOR VERY STRONG WINDS AND DANGEROUS SEA CONDITIONS...AND CONSIDER REMAINING IN PORT OR TAKING SHELTER IN PORT UNTIL WINDS AND WAVES SUBSIDE. && $$ LMZ080-567-669-671-673-675-777-779-868-870-872-874-876-878-190630- /O.NEW.KLOT.GL.W.0058.121220T0900Z-121220T1900Z/ /O.UPG.KLOT.SR.A.0002.121220T2000Z-121221T1200Z/ /O.NEW.KLOT.SR.W.0004.121220T1900Z-121221T2200Z/ LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO MID LAKE- 419 PM CST TUE DEC 18 2012 ...GALE WARNING IN EFFECT FROM 3 AM TO 1 PM CST THURSDAY... ...STORM WARNING IN EFFECT FROM 1 PM THURSDAY TO 4 PM CST FRIDAY... THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A GALE WARNING...WHICH IS IN EFFECT FROM 3 AM TO 1 PM CST THURSDAY. A STORM WARNING HAS ALSO BEEN ISSUED. THIS STORM WARNING IS IN EFFECT FROM 1 PM THURSDAY TO 4 PM CST FRIDAY. THE STORM WATCH IS NO LONGER IN EFFECT. * WINDS...NORTH TO NORTHWEST STORM FORCE TO 55 KT. * SIGNIFICANT WAVES...TO 25 FT. * OCCASIONAL WAVES...TO 33 FT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. A STORM WARNING MEANS WINDS OF 48 TO 63 KNOTS ARE IMMINENT OR OCCURRING. RECREATIONAL BOATERS SHOULD REMAIN IN PORT...OR TAKE SHELTER UNTIL WINDS AND WAVES SUBSIDE. COMMERCIAL VESSELS SHOULD PREPARE FOR VERY STRONG WINDS AND DANGEROUS SEA CONDITIONS...AND CONSIDER REMAINING IN PORT OR TAKING SHELTER IN PORT UNTIL WINDS AND WAVES SUBSIDE. && $$ KREIN
What forecasters said that day
The local office's own words before this storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this storm watch went out at Dec 18, 3:09 AM CST, 12 minutes earlier.
Area forecast discussion, Dec 18, 3:09 AM CST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
309 AM CST TUE DEC 18 2012
.DISCUSSION...
338 PM CST
PRIMARY FORECAST FOCUS AND CONCERN LIES WITH POTENTIAL HIGH IMPACT
WINTER STORM WEDNESDAY NIGHT THROUGH THURSDAY. THE THURSDAY
AFTERNOON/EVENING COMMUTE MAY BE IMPACTED BY SNOW AND HIGH WINDS
CAUSING BLOWING SNOW. NO WINTER WEATHER WATCHES WILL BE ISSUED
WITH THIS FORECAST PACKAGE...BUT WILL CONTINUE TO HIGHLIGHT THE
POTENTIAL IMPACTS WITH THIS EVENT WITH A SPECIAL WEATHER
STATEMENT.
SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT
WITH CWA ON FAR WESTERN PERIPHERY OF SHORTWAVE LIFTING NORTHEAST
FROM OHIO VALLEY THIS EVENING INTO THE FIRST PART OF TONIGHT...WILL
MAINTAIN INHERITED LOW POPS FOR SOUTHEASTERN PORTION OF CWA...THOUGH
LATEST HI RES GUIDANCE SUGGESTS THE PRECIP CURRENTLY OVER THE
SOUTHERN CWA WILL BE LARGELY PUSHING OFF TO THE EAST. DID TIGHTEN
POP GRADIENT TO KEEP ONLY THE FAR SOUTHEAST CWA WITH MENTIONABLE
POPS. FORECAST SOUNDINGS ALSO INDICATE LIFT WILL BE WEAK AT BEST BY
THIS EVENING AS UPPER WAVE DEPARTS. SOUNDING THERMAL PROFILES TODAY
HAVE BEEN TOO WARM BUT GIVEN WEAKENING UPWARD MOTION THIS
EVENING...ANY LINGERING PRECIP SHOULD BE LIGHT RAIN. FEEL LOWS
MAINLY IN THE UPPER 20S AND LOWER 30S ARE REASONABLE...THOUGH
PERSISTENT STRATUS DECK MAY KEEP THEM A BIT WARMER THAN INDICATED.
ATTENTION THEN TURNS ON POSSIBLE LIGHT SNOW CHANGING TO RAIN ON
TUESDAY WITH A WEAK SHORTWAVE QUICKLY PASSING OVER NRN IL OR ALONG
IL/WI STATELINE. OPERATIONAL MODEL RUNS WITH EXCEPTION OF 12Z
NAM...WHICH TRACKS SHORTWAVE FARTHER NORTH THROUGH SOUTHERN
WISCONSIN...SPIT OUT VERY LIGHT QPF FOR NORTHERN 1/2 TO 1/3 OF CWA
THROUGH TUES AFTERNOON. NO MAJOR CHANGES MADE TO THIS PERIOD.
THINKING THAT WHILE PRECIP IS POSSIBLE GIVEN SOME DECENT OMEGA...DRY
LAYER IN LOW LEVELS OF GFS BUFKIT SOUNDING MAKES IT QUESTIONABLE
WHETHER PRECIP WILL REACH THE GROUND. WITH THIS IN MIND...
MAINTAINED SLIGHT POPS...WITH A PROGRESSION FROM SLIGHT/LOW CHANCE
LIGHT SNOW TO LIGHT RAIN AS SURFACE WARMS INTO THE 40S BY AFTERNOON.
NO ACCUMULATION IS ANTICIPATED. FAVOR SHORTWAVE TRACK ACROSS CWA AS
OPPOSED TO FAR NORTH NAM TRACK...SO THUS THINK HIGH TEMPS WILL NOT
BE AS WARM AS NAM...WHICH BRINGS LOW 50S INTO SOUTHERN CWA.
CLOUDS WILL OVERSPREAD CWA WEDNESDAY WELL IN ADVANCE OF DEEPENING
MID LATITUDE CYCLONE. STRONG HEIGHT FALLS INVOF CYCLONE WILL FORCE
HEIGHT RISES OVER WESTERN GREAT LAKES AND THUS WARM ADVECTION AND
ANOTHER MILD DAY IN THE 40S FOR MOST OF CWA EXCEPT FAR NORTH. LIGHT
RAIN WILL NOT ARRIVE IN FAR WESTERN CWA UNTIL LATE AFTERNOON AT THE
EARLIEST...WITH SLIGHT POPS DURING THAT TIME.
WEDNESDAY NIGHT THROUGH THURSDAY
THIS PERIOD LOOKS TO POTENTIALLY BRING THE FIRST SIGNIFICANT WINTER
STORM OF THE SEASON. THERE IS STRONG MODEL CONSENSUS ON THE
STRONG/DEEPENING LOW PRESSURE AREA TO TRACK NEAR OR OVER THE CWA ON
THURSDAY. THUS THERE IS HIGH CONFIDENCE IN PRECIPITATION OCCURRING
AND THE OTHER STRONG SIGNAL CONSISTENT ACROSS ALL MODELS IS THE HIGH
WIND POTENTIAL THURSDAY AFTERNOON THROUGH THURSDAY EVENING.
THE KEY FOR THE AREA IN TERMS OF PTYPE AND QPF AMOUNTS IS THE
TRACK OF THE H5/H8 AND SURFACE LOW. NOTE THAT THE SOUTHERN STREAM
WAVE THAT WILL FORM PART OF THIS SYSTEM WAS IDENTIFIED AS BEING WEST
OF 130W ON WATER VAPOR IMAGERY AND IS NOT PROGGED TO MAKE LANDFALL
UNTIL TUESDAY MORNING ON THE CALIFORNIA COAST AND THUS WAS NOT
SAMPLED BY THE RAOB NETWORK FOR THE 12Z MODEL CYCLE. THE NORTHERN
STREAM WAVE WAS SAMPLED BY THE ALASKA RAOB NETWORK YESTERDAY
AFTERNOON...BUT WILL TRAVERSE A MORE DATA SPARSE REGION UNTIL MAKING
INROADS INTO THE PACIFIC NORTHWEST ON TUESDAY. THUS CONTINUED TRACK
DIFFERENCES AND CHANGES ARE LIKELY AMONGST THE NWP GUIDANCE UNTIL
THERE IS BETTER SAMPLING.
TRACK DIFFERENCES CONTINUE WITH TODAYS LATEST GUIDANCE...WITH THE
NAM/GFS/SREF/GEFS ALL FARTHER NORTHWEST WITH TRACK OF SURFACE LOW
THAN FOREIGN COUNTERPARTS. THIS IS ESPECIALLY THE CASE WITH 12Z
ECMWF RUN...WHICH STAYED CONSISTENT WITH A MORE SOUTHERN TRACK AND
ACTUALLY SHIFTED A HAIR SOUTH OF THE 00Z RUN. MAJOR DIFFERENCE IS IN
HANDLING OF UPPER LEVEL FEATURES...WITH NCEP MODELS PHASING THE
NORTHERN AND SOUTHERN STREAM AND CLOSING OFF AT H5 LATE WEDNESDAY
NIGHT INTO EARLY THURSDAY MORNING...WHILE THE ECMWF KEEPS THE
SOUTHERN STREAM VORT DOMINANT AND DOESNT CLOSE OFF UNTIL THURSDAY
NIGHT OVER SOUTHERN LOWER MICHIGAN.
OVERALL FAVOR THE CONSISTENCY OF THE ECMWF AND ITS ENSEMBLES DUE TO
THE EXPECTATION THAT STRONG BLOCKING RIDGE JUST NORTH OF HUDSON
BAY/A WEST BASED -NAO WILL MAKE THE FAR NORTHWEST TRACK LESS LIKELY.
DID HOWEVER GIVE A NOD TO THE REMAINDER OF THE GUIDANCE...WITH A
TRACK NOT AS FAR SOUTH AS THE EC BUT STILL SOUTHEAST OF CHICAGO ON
THURSDAY. THIS DIFFERENCE IS QUITE SIGNIFICANT IN TERMS OF SENSIBLE
WEATHER IMPACTS FOR CWA. THE NCEP SOLUTIONS WOULD RESULT IN A
PRIMARILY RAIN EVENT WELL INTO THURSDAY...BEFORE CHANGING TO SNOW ON
THE BACKSIDE OF THE DEPARTING DEEP LOW. FURTHERMORE...THE UPPER LOW
TRACK WOULD ALSO INTRODUCE DRY SLOT ISSUES...RESULTING IN LOWER
LIQUID EQUIVALENT QPF AMOUNTS. ON THE OTHER HAND...THE ECMWF STARTS
OUT WARM...ESPECIALLY IN THE SOUTHEAST CWA...BUT THE CHANGEOVER TO A
WET SNOW OCCURS MUCH QUICKER.
ALL THE CLASSIC INGREDIENTS OF AN INTENSE MID LATITUDE CYCLONE WILL
BE AT PLAY WITH THIS SYSTEM...WITH MASSIVE HEIGHT FALLS/JET STREAM
DIVERGENCE/ANOMALOUSLY STRONG WARM CONVEYOR BELT AT H85/TIGHT
THERMAL GRADIENT AND FRONTOGENESIS SUPPORTIVE OF CATEGORICAL POPS
CWA WIDE THROUGH AT LEAST THURS AFTERNOON. FURTHERMORE...UNLESS WE
GET SIGNIFICANTLY DRY SLOTTED...LIQUID EQUIVALENT QPF MAY BE CLOSE
TO 1 INCH. THE BIGGEST CONCERN IS THAT AS THICKNESSES AND
TEMPERATURES CRASH IN THE BACKSIDE DEFORMATION AXIS OF THE
SYSTEM...THE INTENSE WIND FIELD OF THE STORM WILL ALLOW FOR POSSIBLE
BLIZZARD/NEAR BLIZZARD CONDITIONS TO IMPACT THE THURSDAY PM RUSH HR.
IN FACT...WIND GUSTS FROM LATE THURSDAY AFTERNOON THROUGH THURSDAY
EVENING MAY APPROACH OR EXCEED 50 MPH. GIVEN THE COLDEST START FOR
THE NORTHWEST CWA AND VERY MILD START TO THURSDAY FOR THE
SOUTHEAST...HIGHEST SNOWFALL TOTALS WILL BE FAVORED FOR THE NW CWA
WHERE SIGNIFICANT ACCUMULATIONS ARE POSSIBLE AND TAPER TO THE FAR
SOUTHEAST...WHERE THERE LIKELY WILL BE MUCH LESS SNOW. ONE
ADDITIONAL ITEM OF NOTE IS THAT THE UNPRECEDENTED MEASURABLE SNOW
DROUGHT AT CHICAGO AND ROCKFORD HAS A GOOD SHOT OF FINALLY ENDING
WITH THIS SYSTEM.
ARCTIC AIR WILL CONTINUE TO PLUNGE INTO THE AREA THURSDAY
NIGHT...WITH STRONG GUSTY NORTHWEST WINDS CONTINUING TO PRODUCE
AREAS OF BLOWING SNOW. LOWS WILL PLUMMET INTO THE TEENS AND LOWER
20S. THE NW INDIANA LAKEFRONT..ESPECIALLY PORTER COUNTY...MAY SEE
LAKE ENHANCEMENT TO THE LINGERING SNOW ON THE BACKSIDE OF THE
SYSTEM.
RC
FOR FRIDAY INTO THE WEEKEND...
SOMEWHERE ON THE WEB YOU CAN FIND A CARTOON CALLED SNOW FOOLIN IN
WHICH THE CALENDAR TURNS FROM DEC 20 TO DEC 21 AND SUDDENLY THE
WORLD BECOMES FREEZING COLD AND COVERED WITH SNOW. THAT IS
BASICALLY THE TREND WE ARE EXPECTING THIS WEEK.
AFTER THE EVENTS OF WEDNESDAY NIGHT INTO THURSDAY...THE SUBFREEZING
HIGHS AND SINGLE DIGIT WIND CHILLS MOVE IN FRIDAY ON BRISK NORTHWEST
WINDS BETWEEN THE DEPARTING LOW AND A SKINNY RIDGE OVER THE CENTRAL
CONUS. FROM FRIDAY INTO AT LEAST CHRISTMAS EVE IT IS UNLIKELY THAT
ANYWHERE IN THE FORECAST AREA WILL RECORD ADDITIONAL HIGHS ABOVE 40
DEGREES. MORNING LOWS OVER THE WEEKEND...ESPECIALLY SATURDAY...ARE
PRESENTLY FORECAST TO DROP INTO THE TEENS BUT COULD BE EVEN COLDER
IF SKIES CLEAR OUT...WINDS TAPER OFF...AND A DECENT COVER OF SNOW IS
IN PLACE. AS FAR AS ADDITIONAL SNOW...AFTER THE MAIN STORM MOVES
OUT LATE THURSDAY...THERE REMAINS A CHANCE OF LAKE EFFECT SNOW
MAINLY ON THE LOWER MICHIGAN SIDE BUT ALSO A BIT INTO NORTHERN
INDIANA.
LENNING
&&
.AVIATION...
//ORD AND MDW CONCERNS...UPDATED 09Z...
* MVFR CIGS THROUGH MID MORNING...POSSIBLY LONGER.
* SOUTHEAST WINDS SHIFTING SOUTHWEST THEN WEST THROUGH THE DAY.
* CHANCE OF RAIN...POSSIBLY MIXED WITH SNOW LATE MORNING/EARLY
AFTERNOON. CMS
//DISCUSSION...UPDATED 09Z...
BACK EDGE OF MVFR CIGS SLOWLY WORKING ITS WAY EAST ACROSS WESTERN
IL BUT APPEARS MVFR CIGS WILL HANG ON THROUGH MUCH OF THE MORNING
AND WILL LIKELY NEED TO CONTINUE BKN/OVC CIGS BEYOND CURRENT 14Z
SCATTERING. DID ADD A TEMPO FOR A RAIN/SNOW MIX AT RFD EARLY THIS
AFTERNOON. LATEST MODEL GUIDANCE SUGGESTING A BAND OF WARM AIR
ADVECTION PRECIP SPREADING ACROSS NORTHERN IL DURING THE EARLY
AFTERNOON. CONFIDENCE STILL TOO LOW TO INCLUDE ANYTHING IN THE
CHICAGO AREA TERMINALS...MAY REMAIN JUST NORTH OF THE TAFS. CMS
PREVIOUS 06Z DISCUSSION...
TWO MAIN FORECAST CONCERNS/CHALLENGES THIS PERIOD...CIGS AND WIND
DIRECTIONS. MVFR CIGS PREVAILING ACROSS MUCH OF THE AREA WITH A
FEW HOLES NOTED. WITH WINDS ALOFT STARTING TO TURN MORE WESTERLY...
LOWER CIGS SEEM TO BE FILLING BACK IN FROM THE WEST/SOUTHWEST.
THUS HAVE CONTINUED WITH MVFR CIGS THROUGH MID MORNING WITH CIGS
INITIALLY AROUND 2KFT POSSIBLY LOWERING TO 1500 FT OR SO BUT NOT
EXPECTING ANY IFR CIGS. MOISTURE REMAINS TRAPPED UNDER AN
INVERSION WHICH REMAINS WELL INTO THIS AFTERNOON SO CONFIDENCE
REGARDING HOW SOON LOW CLOUDS MAY SCATTER OUT REMAINS LOW.
LOW PRESSURE NOW OVER SOUTH DAKOTA/NEBRASKA WILL MOVE EAST ACROSS
NORTHERN IL LATER THIS AFTERNOON/EARLY THIS EVENING. THIS MAY HELP
TO MAINTAIN MVFR CIGS AS WELL...BUT WILL MAKE FOR A TRICKY WIND
FORECAST. WINDS STILL LIGHT NORTHERLY NEAR THE LAKE...CALM
ELSEWHERE WILL ALL TURN SOUTHERLY TOWARD MORNING. AFTER THAT...
SPECIFIC WIND DIRECTIONS WILL DEPEND ON THE TRACK OF THIS LOW.
WIND DIRECTIONS LIKELY TO TURN MORE SOUTHEASTERLY THROUGH THE
MORNING AND INCREASE IN SPEED PERHAPS AS HIGH AS 10KTS WITH A FEW
HIGHER GUSTS POSSIBLE. IF THE LOW TRACKS A LITTLE FURTHER NORTH...
WIND DIRECTIONS WILL SHIFT BACK SOUTHWESTERLY IN THE AFTERNOON AND
THEN WEST/NORTHWEST THIS EVENING...WHICH IS THE GENERAL TREND IN
THIS FORECAST. HOWEVER...A TRACK SLIGHTLY FURTHER SOUTH MAY TURN
WINDS MORE EASTERLY BY MIDDAY WITH A BRIEF CALM/LIGHT PERIOD THEN
NORTHWEST/NORTH INTO THE EARLY EVENING. WIND TRENDS WILL NEED TO
BE MONITORED CLOSELY LATER THIS MORNING AS THIS LOW APPROACHES.
SOME WARM AIR ADVECTION PRECIP IS ALSO POSSIBLE AS THIS LOW
APPROACHES...MOSTLY LIKELY AFFECTING NORTHERN IL FROM MID/LATE
MORNING THROUGH EARLY/MID AFTERNOON. THE BEST CHANCES WILL BE NEAR
THE WI STATE LINE BUT STILL THE POTENTIAL FOR SOME SPRINKLES...
MAYBE FLURRIES EARLY...BUT CONFIDENCE LOW ENOUGH AT THIS POINT TO
KEEP THE FORECAST DRY. CMS
//ORD AND MDW CONFIDENCE...UPDATED 09Z...
* HIGH CONFIDENCE MVFR CIGS WILL PERSIST THROUGH MID MORNING...
MEDIUM CONFIDENCE MVFR CIGS MAY CONTINUE INTO THIS AFTERNOON.
* HIGH CONFIDENCE LIGHT WINDS WILL TURN SOUTH/SOUTHEAST LATER THIS
MORNING...LOW CONFIDENCE REGARDING WIND DIRECTIONS FROM MIDDAY
THROUGH THIS EVENING.
* LOW CONFIDENCE FOR RAIN POSSIBLY MIXING WITH SNOW EARLY THIS
AFTERNOON. CMS
//OUTLOOK FOR ORD/MDW FOR 12Z WEDNESDAY-12Z MONDAY...UPDATED 00Z...
WEDNESDAY...VFR. RAIN DEVELOPING LATE. IFR POSSIBLE.
THURSDAY...RAIN CHANGING TO SNOW. IFR/LIFR LIKELY. BECOMING VERY
WINDY WITH GUSTS 35+ KTS BY EVENING.
THURSDAY NIGHT...WINDY WITH GUSTS 35+ KT. SNOW ENDING. BLOWING
SNOW. LIFR IMPROVING TO MVFR.
FRIDAY...GUSTY NORTHWEST WINDS. VFR.
SATURDAY AND SUNDAY...VFR.
BEACHLER
&&
.MARINE...
315 PM CST
AN ACTIVE PERIOD OVER THE LAKE IS UPCOMING WEDNESDAY NIGHT THROUGH
FRIDAY. IN THE MEANTIME...A LOW PRESSURE SYSTEM WILL MOVE ACROSS
THE FAR SOUTHERN PART OF THE LAKE LATE TUESDAY AFTERNOON. WINDS
WILL NOT HAVE MUCH OF A CHANCE TO COME UP IN ADVANCE OR BEHIND
THIS SYSTEM DUE TO ITS FAST PACE. A MUCH MORE SIGNIFICANT LOW
PRESSURE ASSOCIATED WITH A WINTER STORM WILL MOVE FROM SOUTHWEST
TO NORTHEAST ACROSS THE SOUTHERN LAKES REGION ON THURSDAY. THE
PRESSURE GRADIENT WILL TIGHTEN SIGNIFICANTLY AS THE SYSTEM WILL BE
DEEPENING. WHILE THERE IS QUITE A BIT OF UNCERTAINTY IN THE EXACT
PATH...THE WIND FIELD LOOKS SUPPORTIVE OF AT LEAST GALES WITHIN
THE COLD AIR ADVECTION THURSDAY AFTERNOON THROUGH FRIDAY
MORNING. GIVEN THE FAVORED TRACK AT THIS TIME THE WIND FIELD IS
SUPPORTIVE OF STORM FORCE GUSTS. THE CIPS ANALOG GUIDANCE BASED ON
ONE OF OUR MODEL RUNS COMPARED TO 15 PAST EVENTS SHOWS THAT
ALMOST HALF OF THOSE EVENTS HAD GUSTS TO 40 KT OVER ADJACENT LAND
OF SOUTHERN LAKE MI. SO WITH STEEP LAPSE RATES OVER THE LAKE IN
THE COLD AIR PORTION OF THIS SYSTEM...IT WOULD SEEM OVER THE LAKE
EVEN HIGHER GUSTS ARE LIKELY. THUS HAVE CONTINUED MENTIONING STORM
FORCE WINDS.
MTF
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...STORM WATCH...LMZ080-LMZ567-LMZ669-LMZ671-LMZ673-LMZ675-LMZ740-
LMZ741-LMZ742-LMZ743-LMZ744-LMZ745-LMZ777-LMZ779-LMZ868-
LMZ870-LMZ872-LMZ874-LMZ876-LMZ878...2 PM THURSDAY TO 6 AM
FRIDAY.
GALE WATCH...LMZ261-LMZ362-LMZ364-LMZ366-LMZ563-LMZ565...8 AM
THURSDAY TO 6 PM THURSDAY.
STORM WATCH...LMZ261-LMZ362-LMZ364-LMZ366-LMZ563-LMZ565...6 PM
THURSDAY TO 6 AM FRIDAY.
&&Hazardous weather outlook, Dec 17, 4:22 PM CST, 10 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 422 PM CST MON DEC 17 2012 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 182230- WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE- DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON- IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON- 422 PM CST MON DEC 17 2012 /522 PM EST MON DEC 17 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS... NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. A STRONG STORM SYSTEM IS FORECAST TO IMPACT THE REGION WEDNESDAY NIGHT THROUGH THURSDAY. THIS STORM WILL BRING THE POTENTIAL FOR SIGNIFICANT PRECIPITATION...AS WELL AS STRONG WINDS...TO A FAIRLY LARGE PORTION OF THE MIDWEST AND GREAT LAKES REGION. IT IS STILL TOO EARLY TO DETERMINE THE EXACT TRACK THAT THE STORM WILL TAKE...WHICH WILL HAVE SIGNIFICANT IMPLICATIONS WITH RESPECT TO THE TYPE OF PRECIPITATION THAT FALLS. HOWEVER...EARLY INDICATIONS ARE THAT SOME POTENTIAL DOES EXIST FOR ACCUMULATING SNOW... POSSIBLY SIGNIFICANT...OVER PORTIONS OF THE OUTLOOK AREA WEDNESDAY NIGHT THROUGH THURSDAY. IN ADDITION...ANY SNOWFALL COMBINED WITH STRONG WINDS COULD RESULT IN CONSIDERABLE BLOWING AND DRIFTING SNOW...WHICH COULD CREATE NEAR BLIZZARD CONDITIONS ACROSS PORTIONS OF THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ740>745-182230- WINTHROP HARBOR TO WILMETTE HARBOR- WILMETTE HARBOR TO NORTHERLY ISLAND- NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY- 422 PM CST MON DEC 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. GALE TO STORM FORCE WINDS ARE LIKELY THURSDAY AFTERNOON THROUGH FRIDAY. LINGERING HIGH WINDS AND WAVES WILL LIKELY CONTINUE TO PRODUCE HAZARDOUS CONDITIONS FOR SMALL CRAFT INTO EARLY SATURDAY. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-182230- LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH FOX ISLAND 5 NM OFFSHORE- LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI- LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO MID LAKE- 422 PM CST MON DEC 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. GALE TO STORM FORCE WINDS ARE LIKELY THURSDAY AFTERNOON THROUGH FRIDAY. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO KJB
The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 18, 3:21 AM CST | Gale Watch | LOT | 13 hr | |
| Dec 18, 4:03 AM CST | Winter Storm Watch | LOT | Boone, DeKalb, DuPage, Grundy, Kane, Kendall and 6 more | 48 hr |
| Dec 18, 4:19 PM CST | Gale Warning | LOT | 50 hr | |
| Dec 18, 4:19 PM CST | Small Craft Advisory | LOT | 35 hr | |
| Dec 18, 4:19 PM CST | Storm Warning | LOT | 71 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.